Women taking a common type of antidepressant drug face a significantly higher risk of excessive bleeding after giving birth, according to research by the UBC Faculty of Medicine and School of Population and Public Health.
Using health records of women who gave birth in British Columbia between 2002 and 2011, the researchers found that use of selective serotonin-norepinephrine reuptake inhibitors (SNRIs) in the last month of pregnancy increased the likelihood of postpartum hemorrhage by 1.6 times, compared to those not taking SNRIs. Postpartum hemorrhage is a major cause of complications during childbirth.
The study, published Feb. 8 in Obstetrics & Gynecology, looked at the postpartum bleeding risk of both SNRIs and selective serotonin reuptake inhibitors (SSRIs), both of which were seen as a “new generation” of anti-depressants because they carried fewer side effects.
Two recent Canadian and American studies reported that about 5 per cent of women used anti-depressants during their pregnancies, with SNRIs and SSRIs being the most common types. Both categories of drugs are associated with a general increased risk of bleeding, perhaps because serotonin – a neurotransmitter chemical – aids in the clotting process.
Previous studies of SSRIs and postpartum hemorrhage have produced conflicting results. This latest UBC study found no increased risk from use of SSRIs.
However, the UBC researchers were also able to take a close look at SNRIs, which have not had as much scrutiny. They found an increased risk: The rate of excessive bleeding during pregnancy for women using SNRIs late in their pregnancies was 11.1 per cent, compared to 7 per cent for women not taking SNRIs or SSRIs.
Almost all of the women taking the SNRIs had used venlafaxine, which first became available in 1994 under the brand name Effexor, and is now also sold in generic form. It is prescribed for major depressive disorder, generalized anxiety disorder, panic disorder and social phobia.
Despite the findings of increased risk, the researchers are not yet recommending a change in clinical practice, and caution that they have not proved that SNRI treatment causes postpartum hemorrhage in their study. Stopping antidepressant therapy “cold turkey” could cause serious withdrawal symptoms and the benefits of treatment could still outweigh the heightened risk of complications.
“Pregnant women should always consult their doctors before stopping any medications during pregnancy,” says lead author Gillian Hanley, an Assistant Professor in the Department of Obstetrics and Gynaecology, and postdoctoral fellow in the School of Population and Public Health. “If other researchers confirm our findings, women and their physicians may consider other anti-depressants toward the end of pregnancy.”
Dr. Hanley, also an Associate Scientist with Vancouver Coastal Health’s Centre for Clinical Epidemiology and Evaluation, adds, “Maternal mental health is a major public health issue for both mothers and children. We want to ensure that women get the mental health treatments that they need in the safest ways possible.”